Frequently Asked Questions

acetaminophen, butalbital, and caffeine

Error message

Deprecated function: mysql_connect(): The mysql extension is deprecated and will be removed in the future: use mysqli or PDO instead in require_once() (line 8 of /home/jonbelkin/public_html/sites/all/libraries/drugs_lib/baza_sys.php).

Alagesic, Anolor 300, Esgic, Fioricet, Margesic, Medigesic, Orbivan, Repan, ...show all 34 brand namesEsgic-Plus, Arcet, Isocet, Pharmagesic, Anoquan, Two-Dyne, Tenake, Femcet, Geone, Tencet, Triad, Fiorpap, Dolmar, Endolor, Ezol, Ide-cet, G-1, Minotal, Mygracet, Pacaps, Americet, Zebutal, Nonbac, Dolgic LQ, Dolgic Plus, Capacet

Analgesic combinations


Pronunciation

What is acetaminophen, butalbital, and caffeine?

Acetaminophen is a pain reliever and fever reducer.

Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache.

Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

Acetaminophen, butalbital, and caffeine is a combination medicine used to treat tension headaches that are caused by muscle contractions.

Acetaminophen, butalbital, and caffeine may also be used for purposes not listed in this medication guide.

What is the most important information I should know about acetaminophen, butalbital, and caffeine?

You should not use this medicine if you have porphyria, or if you have recently used alcohol, sedatives, tranquilizers, or other narcotic medications.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Slideshow: Living with Your Migraines: Tips for Treatment and Prevention

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

What should I discuss with my healthcare provider before taking acetaminophen, butalbital, and caffeine?

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

You should not use acetaminophen, butalbital, and caffeine if you are allergic to it, if you have porphyria, or if you have recently used alcohol, sedatives, tranquilizers, or other narcotic medications.

To make sure acetaminophen, butalbital, and caffeine is safe for you, tell your doctor if you have:

  • liver disease, cirrhosis, a history of alcoholism or drug addiction, or if you drink more than 3 alcoholic beverages per day;

  • kidney disease;

  • asthma, sleep apnea, or other breathing disorder;

  • stomach ulcer or bleeding;

  • a history of skin rash caused by any medication;

  • a history of mental illness or suicidal thoughts; or

  • if you use medicine to prevent blood clots.

Butalbital may be habit forming. Never share this medicine with another person, especially someone with a history of drug abuse or addiction. Keep the medication in a place where others cannot get to it.

FDA pregnancy category C. It is not known whether acetaminophen, butalbital, and caffeine will harm an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant while using this medication.

This medicine can pass into breast milk and may harm a nursing baby. Tell your doctor if you are breast-feeding a baby.

How should I take acetaminophen, butalbital, and caffeine?

Follow all directions on your prescription label. Do not take more of this medication than recommended. An overdose can damage your liver or cause death. Tell your doctor if the medicine seems to stop working as well in relieving your pain.

Take the medicine with food or milk if it upsets your stomach.

Store at room temperature away from moisture and heat.

Keep track of the amount of medicine used from each new bottle. Butalbital is a drug of abuse and you should be aware if anyone is using your medicine improperly or without a prescription.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. If you are on a schedule, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen, butalbital, and caffeine can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Overdose symptoms may also include insomnia, restlessness, tremor, diarrhea, increased shallow breathing, uneven heartbeats, seizure (convulsions), or fainting.

What should I avoid while taking acetaminophen, butalbital, and caffeine?

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

While you are taking this medication, avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice.

Acetaminophen, butalbital, and caffeine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • confusion, seizure (convulsions);

  • shortness of breath;

  • a light-headed feeling, like you might pass out; or

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Common side effects may include:

  • drowsiness, dizziness;

  • feeling anxious or restless;

  • drunk feeling; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

See also: Side effects (in more detail)

Acetaminophen, butalbital, and caffeine dosing information

Usual Adult Dose for Headache:

Acetaminophen 300 mg, butalbital 50 mg, and caffeine 40 mg:
1 or 2 capsule(s) orally every 4 hours as needed. Maximum daily dose: 6 doses.

Acetaminophen 325 mg, butalbital 50 mg, and caffeine 40 mg:
1 or 2 tablet(s), capsule(s), or tablespoonful(s) orally every 4 hours.
Maximum daily dose: 6 doses

Acetaminophen 500 mg, butalbital 50 mg, and caffeine 40 mg:
1 tablet or capsule orally every 4 hours.
Maximum daily dose: 6 doses

Acetaminophen 750 mg, butalbital 50 mg, and caffeine 40 mg:
1 tablet orally every 4 hours.
Maximum daily dose: 5 tablets

Usual Pediatric Dose for Headache:

12 years and older:
Acetaminophen 300 mg, butalbital 50 mg, and caffeine 40 mg:
1 or 2 capsule(s) orally every 4 hours as needed. Maximum daily dose: 6 doses.

What other drugs will affect acetaminophen, butalbital, and caffeine?

Taking this medicine with other drugs that make you sleepy or slow your breathing can cause dangerous or life-threatening side effects. Ask your doctor before taking acetaminophen, butalbital, and caffeine with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.

Other drugs may interact with acetaminophen, butalbital, and caffeine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Where can I get more information?

  • Your pharmacist can provide more information about acetaminophen, butalbital, and caffeine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Disclaimer: Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2012 Cerner Multum, Inc. Version: 6.01. Revision Date: 2013-10-29, 10:07:18 AM.

Not all side effects for acetaminophen / butalbital / caffeine may be reported. You should always consult a doctor or healthcare professional for medical advice. Side effects can be reported to the FDA here.

For the Consumer

Applies to acetaminophen / butalbital / caffeine: oral capsule, oral solution, oral tablet

In addition to its needed effects, some unwanted effects may be caused by acetaminophen / butalbital / caffeine. In the event that any of these side effects do occur, they may require medical attention.

You should check with your doctor immediately if any of these side effects occur when taking acetaminophen / butalbital / caffeine:

More common
  • Lightheadedness
  • shortness of breath
Incidence not known
  • Abdominal or stomach pain
  • black, tarry stools
  • bleeding gums
  • blistering, peeling, or loosening of the skin
  • blood in the urine or stools
  • blurred vision
  • change in the frequency of urination or amount of urine
  • chills
  • cough
  • diarrhea
  • difficulty with breathing
  • difficulty with swallowing
  • dizziness
  • drowsiness
  • dry mouth
  • fainting
  • fast heartbeat
  • fast, pounding, or irregular heartbeat or pulse
  • flushed or dry skin
  • fruit-like breath odor
  • hives
  • increased hunger
  • increased thirst
  • increased urination
  • itching
  • joint or muscle pain
  • loss of appetite
  • nausea or vomiting
  • pinpoint red spots on the skin
  • puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
  • red skin lesions, often with a purple center
  • red, irritated eyes
  • seizure
  • shakiness in the legs, arms, hands, or feet
  • shortness of breath
  • skin rash
  • sore throat
  • sores, ulcers, or white spots in the mouth or on the lips
  • sweating
  • swelling of the feet or lower legs
  • tightness in the chest
  • trembling or shaking of the hands or feet
  • troubled breathing
  • unexplained weight loss
  • unusual bleeding or bruising
  • unusual tiredness or weakness
  • weakness
  • wheezing

If any of the following symptoms of overdose occur while taking acetaminophen / butalbital / caffeine, get emergency help immediately:

Symptoms of overdose
  • Confusion as to time, place, or person
  • dark urine
  • difficult or painful urination
  • difficult or troubled breathing
  • dizziness, faintness, or lightheadedness when getting up suddenly from a lying or sitting position
  • fever
  • general feeling of discomfort or illness
  • hallucinations
  • headache
  • holding false beliefs that cannot be changed by fact
  • increased sweating
  • irregular, fast or slow, or shallow breathing
  • light-colored stools
  • loss of appetite
  • pale or blue lips, fingernails, or skin
  • restlessness
  • sleeplessness
  • sudden decrease in the amount of urine
  • sweating
  • trouble sleeping
  • unable to sleep
  • unpleasant breath odor
  • unusual excitement, nervousness, or restlessness
  • vomiting of blood
  • yellow eyes or skin

Some of the side effects that can occur with acetaminophen / butalbital / caffeine may not need medical attention. As your body adjusts to the medicine during treatment these side effects may go away. Your health care professional may also be able to tell you about ways to reduce or prevent some of these side effects. If any of the following side effects continue, are bothersome or if you have any questions about them, check with your health care professional:

More common
  • Relaxed and calm
  • sleepiness
Incidence not known
  • Anxiety
  • bloated
  • constipation
  • continuing ringing or buzzing or other unexplained noise in the ears
  • depression
  • earache
  • excess air or gas in the stomach or intestines
  • false or unusual sense of well-being
  • full feeling
  • hearing loss
  • heartburn
  • heavy eyelids
  • high energy
  • hot spells
  • hyperventilation
  • irritability
  • numbness
  • pain in the leg
  • passing gas
  • sluggishness
  • stuffy nose
  • tingling sensation

For Healthcare Professionals

Applies to acetaminophen / butalbital / caffeine: oral capsule, oral liquid, oral tablet

Nervous system

Nervous system side effects including drowsiness, lightheadedness, dizziness, sedation, and an intoxicated feeling have been reported frequently from the use of butalbital. Headache and seizures have been reported infrequently. Mental confusion, excitement, or depression have also been reported due to either intolerance (primarily in elderly or debilitated patients) or due to an overdose of butalbital.[Ref]

General

General side effects including caffeinism have been reported. Consumption of higher doses of caffeine (>600 mg/day) has been reported to have lead to caffeinism. Caffeinism is a syndrome characterized by anxiety, restlessness, and sleep disorders (similar to anxiety states). It has also been reported that chronic, heavy caffeine ingestion may be associated with depression. Caffeine may cause anxiety and panic in panic disorder patients and may aggravate PMS.[Ref]

Hepatic

Alcoholic patients may develop hepatotoxicity after even modest doses of acetaminophen. In healthy patients, approximately 15 grams of acetaminophen is necessary to deplete liver glutathione stores by 70% in a 70 kg person. However, hepatotoxicity has been reported following smaller doses. Glutathione concentrations may be repleted by the antidote N-acetylcysteine. One case report has suggested that hypothermia may also be beneficial in decreasing liver damage during overdose.

In a recent retrospective study of 306 patients admitted for acetaminophen overdose, 6.9% had severe liver injury but all recovered. None of the 306 patients died.

One study has suggested that acetaminophen may precipitate acute biliary pain and cholestasis. The mechanism of this effect may be related to inhibition of prostaglandin and alterations in the regulation of the sphincter of Oddi.

Cases of acute pancreatitis have been reported rarely with the use of acetaminophen.

A 19-year-old female developed hepatotoxicity, reactive plasmacytosis and agranulocytosis followed by a leukemoid reaction after acute acetaminophen toxicity.[Ref]

Hepatic side effects including severe and sometimes fatal dose dependent hepatitis has been reported with the use of acetaminophen in alcoholic patients. Hepatotoxicity has been increased during fasting.[Ref]

Gastrointestinal

Gastrointestinal side effects are rare with acetaminophen use, except in alcoholics and after overdose. Nausea, vomiting, and abdominal pain have been reported frequently with the use of butalbital. In clinical trials of caffeine citrate, five cases of necrotizing enterocolitis were reported among the 46 infants exposed to the caffeine citrate injection.[Ref]

Renal

Renal side effects are rare with acetaminophen and include acute tubular necrosis and interstitial nephritis. Adverse renal effects are most often observed after overdose, after chronic abuse (often with multiple analgesics), or in association with acetaminophen-related hepatotoxicity.[Ref]

Acute tubular necrosis usually occurs in conjunction with liver failure, but has been observed as an isolated finding in rare cases. A possible increase in the risk of renal cell carcinoma has been associated with chronic acetaminophen use as well.

A recent case-control study of patients with end-stage renal disease suggested that long term consumption of acetaminophen may significantly increase the risk of end-stage renal disease particularly in patients taking more than two pills per day.[Ref]

Hypersensitivity

Hypersensitivity side effects including anaphylaxis and fixed drug eruptions have been reported rarely in association with acetaminophen use.[Ref]

Hematologic

Hematologic side effects including rare cases of thrombocytopenia associated with acetaminophen have been reported. Methemoglobinemia with resulting cyanosis has also been observed in the setting of acute overdose.[Ref]

Dermatologic

Dermatologic side effects including acetaminophen associated bullous erythema and purpura fulminans have been reported. Erythematous skin rashes associated with acetaminophen have been reported rarely. Acetaminophen has been associated with a risk of rare but potentially fatal serious skin reactions know as Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP).[Ref]

Respiratory

Respiratory side effects including dyspnea have been reported frequently with the use of butalbital. A case of acetaminophen-induced eosinophilic pneumonia has also been reported.[Ref]

Cardiovascular

Cardiovascular side effects including several cases of hypotension have been reported following the administration of acetaminophen.[Ref]

Two cases hypotension have been reported following the administration of acetaminophen. Both patients experienced significant decreases in blood pressure. One of the two patients required pressor agents to maintain adequate mean arterial pressures. Neither episode was associated with symptoms of anaphylaxis. Neither patient was rechallenged after resolution of the initial episode.[Ref]

Other

Other side effects have included a positive association with fibrocystic breast disease. In one study of the effects of caffeine, 634 women with fibrocystic breast disease (compared to 1066 women without the disease), the occurrence of fibrocystic breast disease was positively associated with average daily consumption of caffeine. Women who consumed 31 to 250 mg/day of caffeine were reported to have a 1.5 times increase in odds to have the disease. Women who consumed over 500 mg/day of caffeine were reported to have a 2.3 times increase in odds.[Ref]

References

1. "Multum Information Services, Inc. Expert Review Panel"

2. Sawynok J "Pharmacological rationale for the clinical use of caffeine." Drugs 49 (1995): 37-50

3. Hooker EA, Danzl DF "Acute dystonic reaction due to diazepam." J Emerg Med 6 (1988): 491-3

4. Clementz GL, Dailey JW "Psychotropic effects of caffeine." Am Fam Physician 37 (1988): 167-72

5. Gursoy M, Haznedaroglu IC, Celik I, Sayinalp N, Ozcebe OI, Dundar SV "Agranulocytosis, plasmacytosis, and thrombocytosis followed by a leukemoid reaction due to acute acetaminophen toxicity." Ann Pharmacother 30 (1996): 762-5

6. Zimmerman HJ, Maddrey WC "Acetaminophen (paracetamol) hepatotoxicity with regular intake of alcohol: analysis of instances of therapeutic misadventure." Hepatology 22 (1995): 767-73

7. Lee WM "Medical progress: drug-induced hepatotoxicity." N Engl J Med 333 (1995): 1118-27

8. Perneger TV, Whelton PK, Klag MJ "Risk of kidney failure associated with the use of acetaminophen, aspirin, and nonsteroidal antiinflammatory drugs." N Engl J Med 331 (1994): 1675-79

9. Kawada A, Hiruma M, Noguchi H, Ishibashi A "Fixed drug eruption induced by acetaminophen in a 12-year-old girl." Int J Dermatol 35 (1996): 148-9

10. Shoenfeld Y, Shaklai M, Livni E, Pinkhas J "Thrombocytopenia from acetaminophen." N Engl J Med 303 (1980): 47

11. Filipe PL, Freitas JP, Decastro JC, Silva R "Drug eruption induced by acetaminophen in infectious mononucleosis." Int J Dermatol 34 (1995): 220-1

12. Brown G "Acetaminophen-induced hypotension." Heart Lung 25 (1996): 137-40

13. Boyle CA, Berkowitz GS, LiVolsi VA, Ort S, Merino MJ, White C, Kelsey JL "Caffeine consumption and fibrocystic breast disease: a case-control epidemiologic study." J Natl Cancer Inst 72 (1984): 1015-9

More about acetaminophen/butalbital/caffeine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Support Group
  • Pricing & Coupons
  • En Espanol
  • 123 Reviews - Add your own review/rating

Consumer resources

  • Acetaminophen/butalbital/caffeine
  • Acetaminophen/butalbital/caffeine elixir
  • Butalbital/acetaminophen/caffeine capsules and tablets
  • Butalbital/acetaminophen/caffeine solution
  • Acetaminophen, butalbital, and caffeine
  • Butalbital, acetaminophen, and caffeine (Advanced Reading)
  • Other brands: Fioricet, Esgic, Zebutal, Orbivan, More (13) »

Professional resources

  • Butalbital, Acetaminophen and Caffeine Capsule (FDA)
  • Butalbital/Acetaminophen/Caffeine (Wolters Kluwer)

Related treatment guides

  • Headache

Disclaimer: Every effort has been made to ensure that the information provided is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. This information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill , knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate safety, effectiveness, or appropriateness for any given patient. Drugs.com does not assume any responsibility for any aspect of healthcare administered with the aid of materials provided. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the substances you are taking, check with your doctor, nurse, or pharmacist.